Colorado, 2023Damaging Winds in Colorado, June 14 to 15, 2023
June 14 to 15, 2023 · NWS GJT · 2 events in 2 counties and zones
Moisture increased across western Colorado as the next shortwave trough impacted the area. This, paired with daytime heating, led to scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture increased across western Colorado as the next shortwave trough impacted the area. This, paired with daytime heating, led to scattered showers and thunderstorms. The stronger storms produced gusty winds in excess of 58 mph across some of the central and southern valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 14, 4:55 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Jun 14, 4:55 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
555 PM MDT Wed Jun 14 2023
.SHORT TERM...(Tonight through Thursday night)
Issued at 245 PM MDT Wed Jun 14 2023
A familiar scenario is occurring on the radar mosaic today with
storms firing over the terrain and slowly dissipating as they
drift off. The one exception is over northeast Utah where moisture
advection has been the strongest and influence of the upper
trough is providing more storm organization. Moderate to heavy
rainfall rates are expected in this area and CAMs have been
consistent in targeting this area for some of the highest QPF
amounts across the CWA through this evening. The next 36 to 48
hours look to be some of the wettest in the forecast though storms
will linger into the weekend. A narrow but well above normal
stream of moisture will continue to be squeezed over Great Basin
and Central Rockies as the northern and southern streams converge
aloft. PWAT had pushed up to near 0.6 on the 12Z KGJT raob and is
likely to push up above 3/4 of an inch over the next few launches.
This is above normal but not highly anomalous. However with
surface dew points in the mid to upper 40s over portions of the
central and northern CWA...heavy rainfall rates will be possible.
This could lead to some excess runoff in the right storm and right
terrain...with burn scars the most vulnerable as expected. The
convection should lay down through the evening but nocturnal
showers and an isolated storm will continue to pop through
sunrise. We will keep weak ascent in place under the influence of
southern stream energy lifting through the 4 Corners area early in
the morning...then the arrival of the northern stream trough axis
into northern Utah provides additional ascent during the pre-dawn
hours. This northern trough will be the main focus going into
Thursday as the main energy swings through the base...forcing a
mid-level front into our northern CWA. Lift along and over this
feature should lead to widespread showers and storms. Some of
these storm could be quite sporty in our northwest CWA Thursday
afternoon and evening as the downstream core of the cyclonic jet
strengthens and shear/lift increases over northern portions of
Utah and Colorado. Hail will become more of a threat with lower
saturation of the profiles helping to limit the downburst wind
threat up North. As the dynamics and frontal forcing dip southward
overnight convection will linger over the central CWA well into
the early morning hours. Drier air will advect in behind the front
and we will start to see a general decline in PWAT going into the
late week period. Highs remain on the cool side...some 5 to 15
degrees below normal...with the moisture an precipitation in place
tomorrow.
.LONG TERM...(Friday through Wednesday)
Issued at 245 PM MDT Wed Jun 14 2023
Several perturbations are expected to rotate through the base of
a slow-moving, mid-level, positively tilted trough Friday into
Saturday across eastern Utah and western Colorado. As a result,
active and unsettled weather will continue through the start of
the long term period with periodic showers and thunderstorms over
a fairly widespread portion of the CWA. Moisture content will
remain abnormally high for this time of year with precipitable
water values ranging from 125 to 175% of normal. Combined with
plenty of instability and a hint of wind shear, storms will again
be capable of brief heavy rain, gusty outflow winds, and small
hail. As previously mentioned, the cool air associated with both
the trough aloft and the resulting shower and thunderstorm
activity will keep temperatures well below normal for the middle
of June.
The final wave pushes east into the central Plains by Saturday
night, taking our active pattern with it. In its wake, a large
trough dropping into the Pacific Northwest combined with a ridge
developing over the Rockies will direct an intrusion of much drier
air (delivered via gusty southwest winds) into eastern Utah and
western Colorado. As a result, precipitation chances will be minimal
and temperatures will soar back to near or even slightly above
normal for the middle of June. Taking all of the above into account,
fire weather will start becoming more of a concern next week,
especially in areas that are missing out on the recent daily showers
and storms and where fuels are becoming critical.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 551 PM MDT Wed Jun 14 2023
Showers and storms continue at this hour and kept VCTS in many
TAFs to account for any quick showers or storms that might pop in
the next hour or two. After 03Z, convection will end though a few
lingering showers and a quick storm will be possible overnight.
The northern half of the CWA will likely see broken skies continue
overnight with more scattered to broken down south. Ceilings
should set up around 8 to 12K. Tomorrow, more of the same as
convection fires around 18Z and continues through the day. Upper
level support will be better tomorrow so some stronger showers and
storms are expected, especially for the northern half of the CWA.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...MDM
AVIATION...TGR
Hazardous weather outlook, Jun 14, 3:13 AM MST, 17 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
413 AM MDT Wed Jun 14 2023
COZ001>014-017>023-UTZ022>025-027>029-151015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
413 AM MDT Wed Jun 14 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will once again fire off the terrain
around midday today. A system approaching from the west will
provide some extra energy, leading to more widespread activity.
Main threats remain gusty outflow winds and frequent lightning,
although small hail and brief heavy downpour will also be
possible. Storms will begin to slowly diminish after sunset.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A series of disturbances moving through the flow will keep
conditions unsettled through the remainder of the week.
Temperatures will gradually warm to near normal by the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Jun 14, 3:02 PM MST, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
402 PM MDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail 2 N Cattle Creek 39.48N 107.24W
06/14/2023 E0.38 inch Garfield CO Cocorahs
Hail at 6.5 miles SE of Glenwood Springs,
CO.
&&Local storm report, Jun 14, 3:05 PM MST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
405 PM MDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Non-Tstm Wnd Gst 1 E Vernal 40.45N 109.52W
06/14/2023 M45 MPH Uintah UT ASOS
ASOS station KVEL Vernal Rgnl Airport.
&&Special weather statement, Jun 14, 3:51 PM MST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
451 PM MDT Wed Jun 14 2023
UTZ027-142315-
Arches/Grand Flat UT-
451 PM MDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of east central Grand
County through 515 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Castle Valley. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cisco.
This includes the following highways...
Interstate 70 in Utah between mile markers 212 and 216.
Utah 128 between mile markers 37 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3884 10920 3891 10937 3907 10928 3901 10907
TIME...MOT...LOC 2251Z 208DEG 4KT 3893 10926
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BGBLocal storm report, Jun 14, 4:58 PM MST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
558 PM MDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM Tstm Wnd Gst 46 NNE Castle Valley 39.28N 109.22W
06/14/2023 M46 MPH Grand UT Mesonet
Mesonet station BCRU1 Bryson Canyon.
&&Special weather statement, Jun 14, 5:41 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
641 PM MDT Wed Jun 14 2023
COZ007-013-150115-
Flat Tops CO-Debeque to Silt Corridor CO-
641 PM MDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of central Garfield
County through 715 PM MDT...
At 640 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Rifle, or 27 miles northwest of Glenwood Springs,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Garfield
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3966 10778 3969 10785 3989 10778 3988 10748
TIME...MOT...LOC 0040Z 206DEG 18KT 3974 10778
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TGRLocal storm report, Jun 14, 6:28 PM MST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
728 PM MDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Tstm Wnd Gst 5 SW Cortez 37.30N 108.63W
06/14/2023 M51 MPH Montezuma CO ASOS
ASOS station KCEZ Cortez Municipal Airport.
&&
tgrThunderstorm Wind, La Plata
- When
- June 14, 8:33 PM MST
- Where
- La Plata County, 0.88 mi SW of (Dro)durango/Laplata
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.140, -107.760
A peak wind gust of 76 MPH was measured by the automated weather station at the Durango-La Plata County Airport.
Thunderstorm Wind, Montrose
- When
- June 15, 5:49 PM MST
- Where
- Montrose County, 5.95 mi W of (6v8)montrose Co Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.500, -108.010
A peak wind gust of 59 MPH was measured by an automated weather station 7 miles south-southwest of Olathe.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, June 14 to 19, 20232 deaths · 65 kt wind · 17 events
- Tornado and Hail in Texas, June 14, 20231 injured · $2.0 million · EF2 · 10 events
- Flash Flooding and Flood in Mississippi, June 14 to 15, 2023$11 million · 4.88 in hail · 65 events
- Hail and Damaging Winds in Louisiana, June 14, 20231 death · 2.75 in hail · 22 events
- Avalanche in California, June 14, 20231 death · 1 event
- Flash Flood and Hail in Georgia, June 14 to 16, 2023$395,000 · 1.75 in hail · 62 events
- Tornado and Damaging Winds in Florida, June 14 to 15, 2023EF2 · 6 events
- Hail and Damaging Winds in Louisiana, June 14 to 15, 2023$720,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Arkansas, June 14, 2023$155,000 · 2 in hail · 11 events
- Tornadoes and Damaging Winds in Georgia, June 14, 2023$12,000 · EF1 · 35 events
- Hail and Damaging Winds in Oklahoma, June 14, 2023$105,000 · 2 in hail · 14 events
- Hail and Damaging Winds in Mississippi, June 14, 2023$145,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094102, 1094103.